The study, led by Shannon Risacher, PhD, Assistant Research Professor of Radiology and Imaging Sciences at Indiana University’s School of Medicine, examined 451 people averaging 73 years of age. Sixty of the participants were taking at least one anticholinergic drug.
After various memory and cognitive tests as well as MRI and CT scans of their brains, the researchers found that those taking the drugs had more brain atrophy, reduced brain activity (particularly in the hippocampus, which can be an early warning sign of Alzheimer’s disease), larger cavities within the brain and reduced overall size of the brain.
The tests also demonstrated a link between anticholinergic drugs and reduced short-term memory, verbal reasoning, planning ability and problem solving skills. In an interview with Q13 Fox, Dr. Risacher stated: “Given all the research evidence, physicians might want to consider alternatives to anticholinergic medications, if available, when working with their older patients.”
Her study is the first to examine the brain and cognitive effects of anticholinergic drugs, but earlier studies show a link between another class of drugs and brain disease. Research published in the medical journal BMJ identified a link between benzodiazepines and the risk of dementia and Alzheimer’s disease.
The main culprits are anti-anxiety and insomnia medications such as diazepam (Valium) and alprazolam (Xanax), both of which are BZDs. In this study 8,980 people over the age of 66 were followed for a minimum of six years. Of these study participants, 1,796 people had a diagnosis of Alzheimer’s disease while 7,184 individuals acted as controls.The research found that taking these drugs significantly increases a person’s risk of Alzheimer’s disease.
Additionally, the risk of dementia increased the longer these drugs were used, with three month or longer durations increasing the risk of Alzheimer’s by 51 percent. Dementia and Alzheimer’s disease are not the same thing. While Alzheimer’s disease is the most common cause of dementia, dementia is a collection of symptoms that can be caused by various diseases, not just Alzheimer’s.
Think twice before you pop that pill. The results may be more than you bargained for. Of course, you should never discontinue prescription medications without first consulting your physician as there can be severe withdrawal effects.